Lingering Effects of Heroin Overdoses

MANHASSET, NY – Cases like the one highlighted in the New York Times on Monday concerning victims who survive heroin overdoses only to be met with physical and mental challenges as a result of the overdose will get more common in the coming years, a New York emergency physician says. Physical and mental issues from a heroin overdose are caused by the severe respiratory depression that occurs with an overdose, explains Jason D’Amore, MD, research director for the department of emergency medicine at North Shore University Hospital in Manhasset. Because the body isn’t getting enough oxygen, bodily systems experience issues. Dr. D’Amore anticipates that more of these cases will occur in the coming years for several reasons.

Get the latest health news

Keep up-to-date on breaking health news with insights from our experts and developments from around the health system.